Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 2001, 10:33 PM CDT for Lucas County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 8, 2001, 10:33 PM CDT (03:33 UTC)
- Expired
- Apr 8, 2001, 11:20 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
442 WUUS53 KDMX 090333 SVRDSM IAC117-090420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1033 PM CDT SUN APR 8 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUCAS COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1120 PM CDT * AT 1027 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF CHARITON TO 13 MILES SOUTHWEST OF CHARITON...OR FROM 30 MILES SOUTH OF DES MOINES TO 47 MILES SOUTH OF DES MOINES...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR CHARITON AROUND 1040 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR IOWA. LAT...LON 4115 9357 4090 9357 4091 9311 4117 9311 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:58 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Apr 8, 8:58 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 758 PM CST SUN APR 8 2001 FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR WATCH. .DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Apr 8, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 32 min |
| Apr 8, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| Apr 8, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| Apr 8, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Apr 8, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Apr 8, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 8, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 39 min |
| Apr 8, 8:16 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Apr 8, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 29 min |
| Apr 8, 8:29 PM CDT | Tornado Warning | DMX | Polk | 31 min |
| Apr 8, 8:30 PM CDT | Tornado Warning | DMX | Adair | 20 min |
| Apr 8, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 41 min |
| Apr 8, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 39 min |
| Apr 8, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Apr 8, 8:46 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:52 PM CDT | Tornado Warning | DMX | Dallas | 38 min |
| Apr 8, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 31 min |
| Apr 8, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Apr 8, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 41 min |
| Apr 8, 9:01 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 29 min |
| Apr 8, 9:25 PM CDT | Tornado Warning | DMX | Polk | 40 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 48 min |
| Apr 8, 9:29 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| Apr 8, 9:31 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 49 min |
| Apr 8, 9:34 PM CDT | Tornado Warning | DMX | Ringgold | 31 min |
| Apr 8, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 28 min |
| Apr 8, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Apr 8, 10:20 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Apr 8, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 38 min |
| Apr 8, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Apr 8, 10:36 PM CDT | Flash Flood Warning | DMX | Ringgold | 6 hr |
| Apr 8, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 29 min |
| Apr 8, 10:54 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Apr 8, 10:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 40 min |
| Apr 8, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 38 min |
| Apr 8, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Apr 8, 11:11 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Apr 8, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Union | 38 min |
| Apr 8, 11:39 PM CDT | Tornado Warning | DMX | Wayne | 46 min |
| Apr 9, 12:09 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Taylor | 6 hr |
| Apr 9, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Apr 9, 2:27 AM CDT | Flash Flood Warning | DMX | Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.